New York, 2012

Hail and Damaging Winds in New York, May 29, 2012

May 29, 2012 · NWS BUF · 36 events in 11 counties and zones

A strong cold front crossed the region bringing an end to oppressive heat and humidity. The front however was accompanied by severe thunderstorms which produced hail up to one-and-three-quarter inches in diameter and damaging winds that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$278,000
Crop damage
$278,000
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A strong cold front crossed the region bringing an end to oppressive heat and humidity. The front however was accompanied by severe thunderstorms which produced hail up to one-and-three-quarter inches in diameter and damaging winds that downed trees and power lines. Utilities reported tens of thousands without power scattered throughout the region. Only minor structural damage was reported mainly broken windows and ripped off shingles. There were several automobiles that were damaged by falling trees and limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 29, 6:34 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, May 29, 6:34 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
734 AM EDT TUE MAY 29 2012

.SYNOPSIS...
A COLD FRONT WILL SLICE ACROSS THE REGION LATER TODAY ENDING THE
HEAT AND HUMIDITY...BUT NOT BEFORE PRODUCING SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. SOME OF THESE THUNDERSTORMS HAVE
THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
BEHIND THE COLD FRONT IT WILL TURN COOLER AND DRIER TONIGHT WITH
LOWERING HUMIDITY LEVELS...AND THIS DRY WEATHER WILL CONTINUE THROUGH
THURSDAY NIGHT BEFORE A SLOW MOVING AREA OF LOW PRESSURE ARRIVES
FRIDAY AND FRIDAY NIGHT WITH PERIODS OF RAIN LASTING INTO NEXT
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FOR THIS MORNING A FEW SHOWERS AND THUNDERSTORMS CONTINUE OVER THE
EASTERN LAKE ONTARIO REGION WITH THE THUNDERSTORMS QUICK TO PULSE UP
IN THE UNSTABLE ATMOSPHERE. ELEVATED CAPE OF 500 TO 1000 J/KG ALONG
WITH SI -1 TO -3C ARE SUPPORTING THESE PULSING STORMS THIS MORNING.
THIS ACTIVITY SHOULD BE DIMINISHING THROUGH THE MORNING HOURS...WITH
ATTENTION TURING TO THE WEST WHERE ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL ENTER.

THUNDERSTORM ACTIVITY OVER SOUTHERN ONTARIO AND THE OHIO
VALLEY...AND WITHIN THE CORE OF THE HIGH THETA-E AIR STREAMING
NORTHWARD...WILL REACH INTO WNY THROUGH THE MORNING HOURS.

A COLD FRONT THIS MORNING REMAINS WELL TO THE WEST OVER THE CENTRAL
GREAT LAKES REGION AND BACK TOWARDS THE CENTRAL PLAINS. AS THIS COLD
FRONT NEARS WNY IT WILL SERVE AS A TRIGGERING MECHANISM WITH SHOWERS
AND THUNDERSTORMS INCREASING IN STRENGTH. AIDING IN THE SHOWERS AND
THUNDERSTORMS TODAY WILL BE THE PASSAGE OF THE RIGHT ENTRANCE REGION
OF A 100 KNOT 250 HPA JET WHICH ALONG WITH FALLING HEIGHTS ALOFT
WILL AID IN DEEP LAYER LIFT.

DEEP LAYER SHEAR WILL BE ADEQUATE TO SUPPORT UPSCALE CONVECTIVE
GROWTH AND ORGANIZATION...WITH PROFILES SUPPORTIVE OF CLUSTERS OF
STORMS WITH SHORT BOWING SEGMENTS. EXPECT THE PRIMARY RISK TO BE
ISOLATED DAMAGING WIND GUSTS...WITH A SECONDARY RISK OF LARGE HAIL.
FOR NOW WILL CONTINUE WITH MENTION OF SMALL HAIL AND GUSTY WINDS IN
THE FORECAST FOR THE LIKELY POP AREAS UNTIL THE CONVECTIVE DETAILS
BECOME MORE APPARENT AS WE DRAW CLOSER TO THE EVENT. LIKELIEST AREA
FOR SEVERE STORMS WILL BE TOWARDS THE EAST UNDER ADDITIONAL DAYTIME
INSTABILITY.

TROPICAL MOISTURE STREAMING NORTHWARD THROUGH THE DAY WILL INCREASE
PWATS THROUGH THE MID ATLANTIC REGION. THE AXIS OF A +2SD PWATS WILL
BE LOCATED ON THE EASTERN FRINGES OF THE CWA TODAY. THOUGH THE
POTENTIAL FOR HEAVY THUNDERSTORMS IS THERE...CONFIDENCE THEY WILL
FORM OVER THE CWA REMAINS LOW...AND WILL NOT INCLUDE ANY ENHANCED
WORDING FOR HEAVY STORMS AT THIS POINT IN TIME.

AHEAD OF THE COLD FRONT TEMPERATURES TODAY WILL STILL RUN WELL ABOVE
NORMAL. TEMPERATURES ALOFT AT 850 HPA WILL AVERAGE AROUND
+16C...ABOUT 2 TO 4C DEGREES COOLER THAN MONDAY...AND WITH
CLOUDS/MOISTURE A LITTLE THICKER EXPECT JUST WIDESPREAD 80S ACROSS
THE FA. WARMEST AREAS WILL LIKELY BE TOWARDS THE EAST WHERE DAYTIME
HEATING AND SUNSHINE WILL PRODUCE HIGHS IN THE MID TO UPPER 80S.
THESE WARMER TEMPERATURES WILL ALSO BRING THE GREATEST AFTERNOON
INSTABILITY.

IT WILL ALSO BECOME BREEZY THROUGH THE DAY AHEAD OF THE COLD FRONT
WITH SYNOPTIC WIND GUSTS UP TO 30 MPH...ESPECIALLY DOWNWIND OF THE
LAKES.

THE 00Z RUNS OF THE NAM/GFS/ECMWF ARE IN GOOD AGREEMENT WITH THE
COLD FRONT EXITING THE EASTERN PORTIONS OF THE CWA LATER TUESDAY
NIGHT. FOR TUESDAY EVENING A FEW SHOWERS AND THUNDERSTORMS WILL
LIKELY CONTINUE TOWARDS THE EAST...WITH ACTIVITY QUICKLY ENDING
THROUGH THE EVENING WITH THE NOW SLIGHTLY FASTER PASSAGE OF THE SFC
COLD FRONT. MUCH COOLER TONIGHT...ESPECIALLY TO THE WEST WHERE
OVERNIGHT LOWS WILL BE SOME 10 TO 15 DEGREES COOLER. ALONG WITH THE
COOLER TEMPERATURES WILL COME LOWER HUMIDITY LEVELS. WITH CYCLONIC
FLOW ALOFT AND STILL LINGERING LOW LEVEL MOISTURE WILL MAINTAIN
SKIES AT LEAST PARTLY CLOUDY THROUGH THE OVERNIGHT TIME PERIOD.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE PERIOD STARTS WEDNESDAY MORNING WITH A COLD FRONT DRAPED ACROSS
NEW YORK STATE WITH THE PREVIOUS DAY/S PRE-FRONTAL CONVECTION
LOCATED WELL TO THE EAST ALONG THE ATLANTIC COAST. THE MAIN FRONTAL
BOUNDARY WILL CLEAR THE FORECAST AREA DURING THE DAY WEDNESDAY.
DRIER AIR ADVECTING INTO THE REGION BEHIND THE FRONT SHOULD ALLOW
FOR PLENTY OF SUNSHINE...BUT WITH 850MB TEMPS FALLING TO AROUND +9C
BY THE AFTERNOON EXPECT SURFACE TEMPERATURES TO MAX OUT IN THE LOW
70S WEST OF THE GENESEE VALLEY. AREAS FARTHER EAST CLOSER TO THE
EXITING WARMER AIR WILL SEE SLIGHTLY WARMER READINGS IN THE MID 70S.

TEMPERATURES WILL CONTINUE TO FALL ACROSS WESTERN AND CENTRAL NEW
YORK WEDNESDAY NIGHT AS A REINFORCING SHOT OF COLD AIR DROPS
INTO THE REGION IN ASSOCIATION WITH A POTENT SECONDARY SHORTWAVE.
BOTH THE NAM AND GFS DEPICT A SIGNIFICANT PV INTRUSION ASSOCIATED
WITH THIS WAVE. WITH TEMPERATURES ALOFT...AROUND +2C AT 850MB AS
COMPARED TO LAKE TEMPS OF +18C ON LAKE ERIE AND +12C ON LAKE
ONTARIO...THERE IS ALSO THE POTENTIAL FOR SOME LAKE ENHANCEMENT.
GIVEN THESE FACTORS...HAVE GONE WITH SLIGHT CHANCE POPS ACROSS MUCH
OF THE FORECAST AREA WITH CHANCE POPS ACROSS THE NORTH COUNTRY
CLOSER TO THE CORE OF THE SHORTWAVE. THE MAIN LIMITING FACTOR WILL
BE HOW MUCH MOISTURE THERE IS TO WORK WITH AS SYNOPTIC MOISTURE WILL
BE RATHER LIMITED. ASIDE FROM THE CHANCE OF SHOWERS...THE
AFOREMENTIONED SFC-850MB TEMPERATURE DIFFERENTIAL MEANS THAT WE WILL
LIKELY SEE INCREASING LAKE EFFECT CLOUDINESS DEVELOPING OVERNIGHT
DOWNSTREAM OF THE LAKES...NOT SOMETHING ONE WOULD NORMALLY EXPECT AT
THE END OF MAY. OVERNIGHT LOWS WILL BE QUITE COOL COMPARED TO THE
BALMY NIGHTS WE HAVE EXPERIENCED OF LATE WITH LOWS GENERALLY AROUND
50 DEGREES WITH COOLER READINGS IN THE MID TO UPPER 40S IN THE
SOUTHERN TIER.

ANY POTENTIAL SHOWERS SHOULD TAPER OFF DURING THE MORNING HOURS ON
THURSDAY AS THE SHORTWAVE DEPARTS TO THE EAST INTO NEW ENGLAND AND
UPPER LEVEL RIDGING BUILDS OVER THE REGION IN IT/S PLACE. LAKE
EFFECT CLOUDINESS MAY CONTINUE TO HANG AROUND THROUGH THE AFTERNOON
NEAR THE LAKES...THOUGH AREAS FARTHER INLAND SHOULD SEE A FAIR
AMOUNT OF SUNSHINE UNDERNEATH THE RIDGE. GIVEN THE COOL AIRMASS IN
PLACE...AFTERNOON TEMPS WILL ONLY TOP OUT IN THE LOW TO MID 60S
ACROSS THE FORECAST AREA...5 TO 10 DEGREES BELOW NORMAL.

LOW LEVEL WINDS WILL VEER AROUND TO THE EAST THURSDAY NIGHT AHEAD OF
AN APPROACHING SURFACE LOW THAT WILL BE OVER THE CENTRAL MISSISSIPPI
VALLEY...PUTTING AN END TO ONSHORE FLOW OFF THE LAKES AND HENCE ANY
LAKE EFFECT CLOUDINESS. DECREASING CLOUDS COUPLED WITH LIGHT WINDS
DUE TO SURFACE HIGH PRESSURE LOCATED OVERHEAD WILL RESULT IN ANOTHER
CHILLY NIGHT WITH WIDESPREAD READINGS IN THE 40S ACROSS THE REGION.
CLOUD COVER WILL BEGIN TO INCREASE LATER THURSDAY NIGHT ACROSS THE
FAR SOUTHWESTERN CORNER OF NEW YORK IN ADVANCE OF THE APPROACHING
LOW PRESSURE SYSTEM...BUT OTHERWISE IT SHOULD BE A QUIET AND DRY
NIGHT FOR ALL PARTIES CONCERNED.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE MAIN FORECAST CONCERNS THIS PERIOD WILL CENTER AROUND THE
ARRIVAL OFF THE UPPER LEVEL LOW. LATEST MEDIUM RANGE MODELS HAVE
TRENDED TOWARD A SLOWER AND MORE AMPLIFIED SYSTEM. WILL CONTINUE TO
SPREAD RAIN CHANCES INTO THE AREA FROM THE SOUTHWEST...BUT HOLD THE
HIGHEST THREAT OFF UNTIL THE WEEKEND...BEFORE AN IMPROVING TREND AS
RIDGING DEVELOPS INTO THE AREA BY MONDAY. ALTHOUGH IT APPEARS AT
THIS POINT THAT THE WEEKEND MAY SEE MORE RAINY PERIODS THAN DRY
ONES...THE AREA DOES NEED A WIDESPREAD RAINFALL TO BRING UP SOME OF
THE DEFICITS ACROSS THE REGION. MUCH LOWER HEIGHT FIELDS AND COLD
AIR ADVECTION WILL KEEP THE BULK OF THIS PERIOD COOLER THAN
NORMAL...MAYBE SIGNIFICANTLY SO OVER THE WEEKEND BEFORE SOME
RECOVERY BY THE END OF THE PERIOD.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
VFR FLIGHT CONDITIONS AT THE START OF THE 12Z TAFS AND NOW DRY AGAIN
ACROSS MUCH OF THE REGION. AS A COLD FRONT NEARS THE REGION TODAY
EXPECT MORE SHOWERS AND THUNDERSTORMS TO CROSS THE EASTERN GREAT
LAKES REGION. THE GREATEST PROBABILITY OF SHOWERS AND THUNDERSTORMS
WILL BE FROM THE SOUTHERN TIER NORTHEASTWARD THROUGH THE GENESEE
VALLEY AND INTO THE NORTH COUNTRY.

WILL MAINTAIN VFR IN THE TAFS THOUGH ANY SHOWER OR THUNDERSTORM
COULD BRING A BRIEF PERIOD OF MVFR RESTRICTIONS. ANY THUNDERSTORM
LATER THIS MORNING AND THROUGH THE AFTERNOON COULD ALSO BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL.

WINDS WILL INCREASE THROUGH THE DAY TODAY WITH A GENERALLY SOUTH TO
SOUTHWEST FLOW BETWEEN 10 AND 15 KNOTS...WITH GUSTS UP TO 25 KNOTS
OR SO. HIGHEST GUSTS WILL LIKELY BE ACROSS THE NORTHERN NIAGARA
FRONTIER.

PRECIPITATION WILL END LATE AFTERNOON AND EARLY EVENING ACROSS THE
REGION FROM WEST TO EAST. CLEARING SKIES AND LIGHTER WINDS OVERNIGHT
BEHIND THE COLD FRONT.

OUTLOOK...
WEDNESDAY THROUGH THURSDAY...VFR.
FRIDAY...VFR DETERIORATING TO MVFR LATE WITH RAIN LIKELY.
SATURDAY...AREAS OF MVFR WITH RAIN LIKELY.

&&

.MARINE...
SOUTHWEST WINDS WILL INCREASE INTO THE 10-15 KNOT RANGE TUESDAY AS
THE PRESSURE GRADIENT INCREASES AHEAD OF A COLD FRONT. THIS WILL
LEAD TO WAVES ON BOTH LAKES RISING TO 2 TO 3 FEET TODAY...THEN
RELAXING BACK INTO THE ONE TO TWO FOOT RANGE LATER TUESDAY NIGHT AND
THROUGH THE DAY WEDNESDAY.

A STRONGER PUSH OF COOLER AIR WILL ARRIVE WEDNESDAY EVENING WITH THE
PASSAGE OF A SECONDARY COLD FRONT. NORTHWEST WINDS WILL INCREASE
BEHIND THIS FRONT WEDNESDAY NIGHT WITH SMALL CRAFT ADVISORY
CONDITIONS POSSIBLE...ESPECIALLY ON LAKE ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...HITCHCOCK/THOMAS
SHORT TERM...WOOD
LONG TERM...TMA
AVIATION...THOMAS
MARINE...THOMAS
Hazardous weather outlook, May 29, 9:42 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1042 AM EDT TUE MAY 29 2012

NYZ003>008-012>014-019>021-301445-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
1042 AM EDT TUE MAY 29 2012

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-011-085-301445-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-SOUTHERN ERIE-
1042 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT CROSSING THE REGION FROM WEST TO EAST WILL TRIGGER
SHOWERS AND THUNDERSTORMS ALONG AND OUT AHEAD OF THE FRONT THROUGH
THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-041-LOZ042-062-301445-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
1042 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT CROSSING THE REGION FROM WEST TO EAST WILL TRIGGER
SHOWERS AND THUNDERSTORMS ALONG AND OUT AHEAD OF THE FRONT THROUGH
THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-301445-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
1042 AM EDT TUE MAY 29 2012

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ063>065-SLZ022-024-301445-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1042 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT CROSSING THE REGION FROM WEST TO EAST WILL TRIGGER
SHOWERS AND THUNDERSTORMS ALONG AND OUT AHEAD OF THE FRONT THROUGH
THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-301445-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
1042 AM EDT TUE MAY 29 2012

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, May 29, 7:06 AM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
806 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             PORT LEYDEN             43.58N  75.34W
05/29/2012  M1.00 INCH       LEWIS              NY   PUBLIC

            SEVERAL MINUTES OF 1 INCH HAIL FELL.

&&

EVENT NUMBER BUF1200111

AR
Special weather statement, May 29, 10:01 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1101 AM EDT TUE MAY 29 2012

NYZ019-291545-
CHAUTAUQUA NY-
1101 AM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM DEVELOPING OVER CHAUTAUQUA COUNTY...

* AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE AND
  WINDS GUSTING UP TO 40 MPH. THIS STORM WAS LOCATED NEAR
  WESTFIELD...AND MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  FREDONIA...
  DUNKIRK...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4242 7947 4242 7946 4244 7944 4256 7921
      4256 7916 4238 7910 4218 7953 4231 7969

HITCHCOCK

The radar

The Buffalo radar (KBUF), 37 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 14 hail. Local standard time, as filed.

Hail, Erie

When
May 29, 10:40 AM EST
Where
Erie County, 0.51 mi W of Glenwood
Measured
0.88 in hail
Reported by
Public
Coordinates
42.620, -78.660

Thunderstorm Wind, Wyoming

When
May 29, 11:00 AM EST
Where
Wyoming County, 0.69 mi N of Strykersville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.710, -78.450

Law enforcement reported wires down.

Hail, Chautauqua

When
May 29, 11:15 AM EST
Where
Chautauqua County, Lakewood
Measured
0.88 in hail
Reported by
Public
Coordinates
42.100, -79.320

Hail, Cattaraugus

When
May 29, 11:20 AM EST
Where
Cattaraugus County, 0.86 mi SW of Great Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.210, -78.640

Hail, Oswego

When
May 29, 11:20 AM EST
Where
Oswego County, Palermo
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.370, -76.280

Thunderstorm Wind, Oswego

When
May 29, 11:20 AM EST
Where
Oswego County, 0.69 mi S of Hastings
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.370, -76.150

Law enforcement reported trees and wires down.

Hail, Wyoming

When
May 29, 11:24 AM EST
Where
Wyoming County, 0.86 mi NW of Warsaw
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
42.740, -78.140

Thunderstorm Wind, Chautauqua

When
May 29, 11:24 AM EST
Where
Chautauqua County, Falconer
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
42.120, -79.200

Law enforcement reported a treed down on a house.

Hail, Oswego

When
May 29, 11:30 AM EST
Where
Oswego County, 1.51 mi E of Suttons Corners
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
43.330, -76.270

Hail, Ontario

When
May 29, 11:31 AM EST
Where
Ontario County, South Bristol
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.730, -77.400

Hail, Oswego

When
May 29, 11:31 AM EST
Where
Oswego County, 1.38 mi S of Parish
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.400, -76.130

Thunderstorm Wind, Ontario

When
May 29, 11:31 AM EST
Where
Ontario County, South Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.730, -77.400

Law enforcement reported trees and wires down.

Hail, Oswego

When
May 29, 11:37 AM EST
Where
Oswego County, 1.38 mi S of Parish
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.400, -76.130

Hail, Ontario

When
May 29, 11:40 AM EST
Where
Ontario County, 1.01 mi W of Academy
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.750, -77.390

Hail, Ontario

When
May 29, 11:45 AM EST
Where
Ontario County, 0.86 mi NE of Phelps
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.960, -77.060

Thunderstorm Wind, Livingston

When
May 29, 11:45 AM EST
Where
Livingston County, 0.51 mi E of Springwater
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
42.630, -77.590

Law enforcement reported power poles and wires down.

Thunderstorm Wind, Cayuga

When
May 29, 11:49 AM EST
Where
Cayuga County, 1.01 mi E of Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.200, -76.650

Law enforcement reported trees and wires down.

Hail, Monroe

When
May 29, 11:50 AM EST
Where
Monroe County, 0.51 mi E of Honeoye Falls Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.950, -77.590

Hail, Oswego

When
May 29, 11:50 AM EST
Where
Oswego County, 0.69 mi S of Hastings
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
43.370, -76.150

Thunderstorm Wind, Ontario

When
May 29, 11:50 AM EST
Where
Ontario County, 0.86 mi NE of Phelps
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.960, -77.060

Law enforcement reported trees and wires down.

Thunderstorm Wind, Cayuga

When
May 29, 11:54 AM EST
Where
Cayuga County, 0.85 mi SE of Ira
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.220, -76.560

Law enforcement reported trees and wires down.

Thunderstorm Wind, Ontario

When
May 29, 11:59 AM EST
Where
Ontario County, 1.38 mi N of Gorham
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$8,000
Reported by
Law Enforcement
Coordinates
42.820, -77.130

Law enforcement reported trees down.

Thunderstorm Wind, Ontario

When
May 29, 12:10 PM EST
Where
Ontario County, 0.51 mi W of Victor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.980, -77.410

Law enforcement reported trees and wires down.

Thunderstorm Wind, Ontario

When
May 29, 12:15 PM EST
Where
Ontario County, 1.47 mi NNE of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.000, -77.320

The public reported trees and wires down.

Thunderstorm Wind, Wayne

When
May 29, 12:17 PM EST
Where
Wayne County, 0.69 mi S of Macedon Center
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$8,000
Reported by
Trained Spotter
Coordinates
43.090, -77.320

A trained spotter reported trees and wires down.

Thunderstorm Wind, Wayne

When
May 29, 12:22 PM EST
Where
Wayne County, 0.86 mi NE of Walworth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.140, -77.270

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wayne

When
May 29, 12:27 PM EST
Where
Wayne County, 2.61 mi ESE of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.140, -77.150

Law enforcement reported trees and wires down.

Hail, Oswego

When
May 29, 12:35 PM EST
Where
Oswego County, 1.66 mi WSW of Caughdenoy
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.260, -76.230

Thunderstorm Wind, Wayne

When
May 29, 12:47 PM EST
Where
Wayne County, 1.01 mi E of Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.070, -76.760

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wayne

When
May 29, 12:47 PM EST
Where
Wayne County, 0.5 mi E of Clyde
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.080, -76.870

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wayne

When
May 29, 12:47 PM EST
Where
Wayne County, 0.86 mi NE of North Rose
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.190, -76.890

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wayne

When
May 29, 12:50 PM EST
Where
Wayne County, 1.01 mi E of Wolcott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.220, -76.810

Law enforcement reported trees and wires down.

Thunderstorm Wind, Oswego

When
May 29, 1:12 PM EST
Where
Oswego County, Constantia
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$8,000
Reported by
Law Enforcement
Coordinates
43.250, -76.000

Law enforcement reported trees down blocking roads.

Thunderstorm Wind, Oswego

When
May 29, 1:22 PM EST
Where
Oswego County, 2.52 mi W of Hinmansville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$8,000
Reported by
Law Enforcement
Coordinates
43.250, -76.400

Law enforcement reported trees down.

Thunderstorm Wind, Oswego

When
May 29, 1:32 PM EST
Where
Oswego County, 0.69 mi S of Hastings
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$8,000
Reported by
Law Enforcement
Coordinates
43.370, -76.150

Law enforcement reported trees down.

Thunderstorm Wind, Lewis

When
May 29, 2:00 PM EST
Where
Lewis County, 1.47 mi NNW of Croghan
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$8,000
Reported by
Law Enforcement
Coordinates
43.900, -75.390

Law enforcement reported trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386719, 386744, 386720, 386722, 386723, 386745, 386725, 386747, 386727, 386729, 386730, 386759, 386731, 386732, 386733, 386746, 386750, 386734, 386736, 386760, 386751, 386761, 386742, 386743, 386758, 386752, 386753, 386737, 386754, 386755, 386756, 386757, 386763, 386767, 386766, 386762.